Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 40, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 7, 2023, 1:51 AM EDT for 4 counties in Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 1:51 AM EDT (05:51 UTC)
- Expired
- May 7, 2023, 2:13 AM EDT
- In force
- 22 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Boone County, IN, Hamilton County, IN, Hendricks County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 35 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 1:53 AM EDT | HAIL 1 | 4 Se Elizaville, IN | HAIL UP TO QUARTER SIZE FALLING AT A RAPID RATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240
WUUS53 KIND 070551
SVRIND
INC011-057-063-097-070645-
/O.NEW.KIND.SV.W.0040.230507T0551Z-230507T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
151 AM EDT Sun May 7 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Hendricks County in central Indiana...
Northern Marion County in central Indiana...
Eastern Boone County in central Indiana...
Hamilton County in central Indiana...
* Until 245 AM EDT.
* At 151 AM EDT, severe thunderstorms were located along a line
extending from 8 miles east of Lebanon to near Speedway, moving
east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Severe thunderstorms will be near...
Zionsville around 155 AM EDT.
Sheridan, Wynnedale and Spring Hill around 205 AM EDT.
Carmel, Meridian Hills, Rocky Ripple, Williams Creek, Crows Nest
and North Crows Nest around 210 AM EDT.
Other locations in the path of these severe thunderstorms include
Westfield, Indiana State Fairgrounds, Broad Ripple, Morse Reservoir,
Noblesville, Cicero, Castleton, Arcadia, Geist Reservoir,
Indianapolis and Lawrence.
This includes the following highways...
Interstate 65 between mile markers 118 and 131.
Interstate 69 between mile markers 200 and 213.
Interstate 74 between mile markers 68 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3994 8587 3993 8588 3993 8594 3987 8594
3987 8595 3984 8595 3983 8596 3982 8637
4013 8638 4022 8587
TIME...MOT...LOC 0551Z 259DEG 23KT 4008 8631 3981 8631
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Nield2 follow-up statements
737
WWUS53 KIND 070600
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
200 AM EDT Sun May 7 2023
INC063-070610-
/O.CAN.KIND.SV.W.0040.000000T0000Z-230507T0645Z/
Hendricks IN-
200 AM EDT Sun May 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENDRICKS COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3994 8587 3993 8588 3993 8594 3987 8594
3987 8595 3983 8596 3982 8633 4014 8634
4022 8587
TIME...MOT...LOC 0600Z 259DEG 23KT 4009 8625 3982 8625
$$
INC011-057-097-070645-
/O.CON.KIND.SV.W.0040.000000T0000Z-230507T0645Z/
Marion IN-Boone IN-Hamilton IN-
200 AM EDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR NORTHERN MARION...EASTERN BOONE AND HAMILTON COUNTIES...
At 200 AM EDT, severe thunderstorms were located along a line
extending from 9 miles north of Zionsville to Speedway, moving east
at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
These severe storms will be near...
Sheridan around 205 AM EDT.
Rocky Ripple and Crows Nest around 210 AM EDT.
Other locations in the path of these severe thunderstorms include
Carmel, Westfield, Meridian Hills, Williams Creek, North Crows Nest,
Indiana State Fairgrounds, Broad Ripple, Noblesville, Morse
Reservoir, Castleton, Cicero, Arcadia, Geist Reservoir, Indianapolis
and Lawrence.
This includes the following highways...
Interstate 65 between mile markers 118 and 128.
Interstate 69 between mile markers 200 and 213.
Interstate 74 between mile markers 70 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3994 8587 3993 8588 3993 8594 3987 8594
3987 8595 3983 8596 3982 8633 4014 8634
4022 8587
TIME...MOT...LOC 0600Z 259DEG 23KT 4009 8625 3982 8625
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Nield910
WWUS53 KIND 070613
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
213 AM EDT Sun May 7 2023
INC011-057-097-070623-
/O.CAN.KIND.SV.W.0040.000000T0000Z-230507T0645Z/
Marion IN-Boone IN-Hamilton IN-
213 AM EDT Sun May 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION...EASTERN
BOONE AND HAMILTON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with these thunderstorms.
LAT...LON 3994 8587 3993 8588 3993 8594 3987 8594
3987 8595 3983 8596 3982 8633 4014 8634
4022 8587
TIME...MOT...LOC 0612Z 259DEG 23KT 4011 8615 3984 8615
$$
NieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:18 AM EDT, 33 minutes earlier.
Area forecast discussion, May 7, 1:18 AM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 118 AM EDT Sun May 7 2023 ...Updated Aviation Discussion... .Forecast Update... Issued at 1005 PM EDT Sat May 6 2023 Main updates of concern will be on the warm air advection precip/iso- convection that is slowly sliding east/northeast across Central Indiana this evening. Flow is uniform from the southeast in the low-levels, with a strengthening meridional flow assisting to transport additional moisture through the column. This is presently being observed with rising dewpoints across Central/Southern Indiana. Coupled with this has been gusty winds between 18-24kts, and is expected to persist through the overnight hours. Aloft there is presently enough ascent to parcels that they continue to moisten and encounter some elevated instability that is allowing stronger vertical ascent. Fortunately the potential for upscale growth along this leading nose does not appear to be favorable; however, there is strong enough lift to allow some lightning to develop. Expect the nose of the precip/iso- convection to continue to slide east/northeast with minimal coverage through early morning hours Sun. The next focus will be on the developing complex well upstream in Iowa/Missouri that is progged by several guidance members to slide east overnight. The expectation is that the upstream convection will continue to observe some upscale growth as it slides east into extreme Western Illinois, and will be in some decaying state as it arrives in West Central Indiana around 9-11Z. So for the overnight forecast, have held onto the original forecast as there isn't much indication that we need to deviate at this time. && .Short Term...(This evening through Sunday) Issued at 216 PM EDT Sat May 6 2023 Tonight. A conditional severe weather risk is in place for tonight with the potential for a decaying complex of storms to impact the area late into the overnight hours. As of early afternoon, a lone storm had moved into western Illinois and defied the CAMs to maintain longer than expected, but details of this storm and any impacts to Indiana are covered in the mesoscale discussion above. By later this evening convective initiation is expected across northern Missouri into Iowa with upscale growth into a line by the time it reaches northwestern Illinois. It will then move into a gradually more stable environment. Model soundings show that any convection that arrives to the northwestern counties would be elevated in nature with MUCAPE values in excess of 1000 J/kg but a stout cap at 3kft. Current thoughts are that there may be some elevated showers and storms that initiate ahead of the line in the area of stronger WAA but that the most potent portion of the storms would arrive towards daybreak with a messy nature and severe weather being unlikely. If the storms build a stronger cold pool earlier in the night, they will likely arrive earlier than daybreak and have a higher chance of severe weather as it shifts southward to feed on the residual instability. Large hail looks to be the primary threat, but even with the cap, an isolated wind gust is possible as well. Sunday. Showers and storms may then continue into the morning hours from any overnight convection, but expect that much of the day will be dry with gradually clearing skies as the convective debris dissipates. A residual outflow boundary will settle somewhere across the southern counties and perhaps as far south as the Ohio River which would be the focus point for the next round of convective initiation. Current thoughts are that the southwestern counties have a small threat for storms with better chances further southwest. Additional storms are possible into the overnight hours but will be covered in the long term section below. && .Long Term...(Sunday night through Saturday) Issued at 216 PM EDT Sat May 6 2023 Sunday Night Through Tuesday. The messy pattern continues into the long term period as better chances for storms arrive to central Indiana Sunday night into Monday. There remains a lot of uncertainty as to how the storms tonight may settle any outflow boundaries, which would then be areas of focus for additional development. Running off the expected scenario where convection moves in late tonight and early tomorrow, the threat looks conditional to unlikely for Sunday night with the outflow boundary south of Indiana and any convection being a decaying complex that moves into the northwestern counties during the overnight hours. Better chances for severe storms from this system would be earlier in the day and across Iowa and northern Illinois. Weak northwesterly flow will continue to develop into the work week with additional low confidence potentials for storm complexes Monday and Monday night. The cap looks weaker Monday which may interact with the Sunday night outflow boundary to allow for storms during the daytime hours Monday and possibly again during the overnight hours. Current thoughts on the Monday storms would be that the best chance for severe would be if storms fire during the afternoon with the southeastern counties looking to be where the best chance for surface convergence associated with the remnant boundary will be in place. Lesser chances for storms are expected for Tuesday as conditions begin to flip, but there remains a lot of uncertainty as to how things Monday would impact weather for Tuesday. Above normal temperatures are expected through the period, but clouds may end up keeping conditions closer to normal at times. Wednesday Through Saturday. Forecast confidence Wednesday into the weekend begins to increase as the weather pattern becomes more synoptically driven. Weak high pressure will be in place on Wednesday with drying aloft allowing for the skies to clear from the last few days of occasional storms. By Thursday a closed low will eject from eastern Colorado and begin to track to the northeast with modest Gulf flow into the lower Ohio Valley. It's possible a weak storm complex could form Thursday night, but think the better chances for any impact from that will be further south. By Saturday a cold front associated with the aforementioned low pressure system will approach the area with increasing chances for precipitation. && .Aviation...(06Z TAF Issuance) Issued at 118 AM EDT Sun May 7 2023 Impacts: * Thunderstorms occasionally impacting terminals through 13z and possibly again late today into Sunday night * MVFR ceilings likely through the morning. Discussion: Scattered thunderstorms may impact terminals in the near term, with the most confident window of impact occurring with upstream thunderstorm complex in Illinois that will move through during the predawn hours. Thunderstorm timing and coverage confidence decreases thereafter, but there should be a lull until late Sunday/Sunday night. MVFR ceilings will become common early morning through at least midday. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...Beach Short Term...White Long Term...White Aviation...BRB
Hazardous weather outlook, May 6, 2:25 PM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 225 PM EDT Sat May 6 2023 INZ021-028>031-035>049-051>057-060>065-067>072-071830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 225 PM EDT Sat May 6 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated threat for storms late this afternoon across southwestern Indiana. Greater chances across the state late tonight with large hail the most likely threat. Storm movement will be toward the southeast at around 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms chances continue Sunday through Tuesday, and again Friday. Severe weather is possible at times. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail tonight would be helpful. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 7, 1:01 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
101 AM EDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL 3 WSW THORNTOWN 40.12N 86.67W
05/07/2023 M1.00 INCH BOONE IN PUBLIC
&&Local storm report, May 7, 1:02 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
102 AM EDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM HAIL 3 WSW THORNTOWN 40.12N 86.67W
05/07/2023 E0.70 INCH BOONE IN PUBLIC
&&Local storm report, May 7, 1:04 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
104 AM EDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL WILLIAMSPORT 40.29N 87.29W
05/06/2023 E2.50 INCH WARREN IN PUBLIC
REPORT VIA TWITTER. TIME ESTIMATED VIA
RADAR.
&&Local storm report, May 7, 1:24 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
124 AM EDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL COVINGTON 40.14N 87.39W
05/06/2023 M2.25 INCH FOUNTAIN IN PUBLIC
RELAYED BY BROADCAST MEDIA.
&&Special weather statement, May 7, 1:47 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
147 AM EDT Sun May 7 2023
INZ037-039-046-047-070630-
Hendricks IN-Boone IN-Hamilton IN-Marion IN-
147 AM EDT Sun May 7 2023
...A strong thunderstorm will impact portions of northeastern
Hendricks, northern Marion, southeastern Boone and southern Hamilton
Counties through 230 AM EDT...
At 146 AM EDT, Doppler radar was tracking a strong thunderstorm near
Brownsburg, or 12 miles northwest of Indianapolis, moving east at 30
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Zionsville and Speedway around 155 AM EDT.
Other locations in the path of this storm include Carmel, Fishers,
Indianapolis and Lawrence.
This includes the following highways...
Interstate 65 between mile markers 113 and 129.
Interstate 69 between mile markers 200 and 209.
Interstate 70 between mile markers 83 and 93.
Interstate 74 between mile markers 64 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4003 8593 3987 8594 3987 8595 3978 8595
3978 8643 3993 8643
TIME...MOT...LOC 0546Z 262DEG 25KT 3989 8633
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
NieldLocal storm report, May 7, 1:48 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
148 AM EDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM HAIL 1 WSW LEBANON 40.05N 86.49W
05/07/2023 U1.00 INCH BOONE IN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:21 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 39 min |
| May 6, 11:45 PM EDT | Special Weather Statement | IND | Montgomery | 60 min |
| May 6, 11:58 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 7 min |
| May 7, 12:11 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery | 24 min |
| May 7, 12:13 AM EDT | Special Weather Statement | IND | Putnam | 32 min |
| May 7, 12:45 AM EDT | Special Weather Statement | IND | Boone | 45 min |
| May 7, 1:21 AM EDT | Severe Thunderstorm Warning | IND | Boone | 39 min |
| May 7, 1:47 AM EDT | Special Weather Statement | IND | Marion | 43 min |
| May 7, 2:03 AM EDT | Special Weather Statement | IND | Howard, Tipton | 57 min |
| May 7, 2:21 AM EDT | Special Weather Statement | IND | Hancock | 54 min |
| May 7, 2:42 AM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 48 min |
| May 7, 3:06 AM EDT | Special Weather Statement | IND | Decatur, Rush | 54 min |
| May 7, 3:11 AM EDT | Special Weather Statement | IND | Fountain, Montgomery, Parke, Putnam, Tippecanoe, Vermillion and 2 more | 64 min |
| May 7, 3:26 AM EDT | Special Weather Statement | IND | Henry | 64 min |
| May 7, 3:29 AM EDT | Special Weather Statement | IND | Delaware, Madison, Randolph | 76 min |
| May 7, 3:55 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 23 min |
| May 7, 4:21 AM EDT | Special Weather Statement | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion | 54 min |
| May 7, 4:23 AM EDT | Special Weather Statement | IND | Morgan, Putnam | 67 min |
| May 7, 4:42 AM EDT | Special Weather Statement | IND | Randolph | 63 min |
| May 7, 5:18 AM EDT | Special Weather Statement | IND | Bartholomew, Brown, Decatur, Hancock, Jackson, Jennings and 2 more | 72 min |
| May 7, 6:38 AM EDT | Special Weather Statement | IND | Clay, Owen, Vigo | 52 min |
| May 7, 7:20 AM EDT | Special Weather Statement | IND | Daviess, Greene, Lawrence, Martin, Monroe, Sullivan | 40 min |
| May 7, 7:49 AM EDT | Areal Flood Advisory | IND | Greene, Lawrence, Monroe, Owen | 3 hr |
| May 7, 8:03 AM EDT | Special Weather Statement | IND | Jackson, Lawrence | 42 min |
| May 7, 5:14 PM EDT | Special Weather Statement | IND | Knox | 31 min |
| May 7, 6:15 PM EDT | Special Weather Statement | IND | Martin | 45 min |
| May 7, 6:39 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.